CSN Login
Members Online: 14

Pain that will drop me to my knees

cph1127's picture
cph1127
Posts: 51
Joined: Jun 2011

Hi Everyone, Hope you all had a wonderful Thanksgiving. OK, I am 3.5 months from last rad tx and the last 3 weeks I am having sever pain in my lower stomach. It does not always come with a bowel movement. This pain can make me go to my knees at times. It comes and then goes away. I am beginning to wonder if I have scar tissue that is causing a slight obstruction. Could it be that the stool when moving through could be causing the pain? Has anyone had this? I never had this happen during my treatments. I am getting a little nervous that something is wrong. It usually happens after I eat but not all the time.

Thanks for any advice. I am seeing my doctor on the 15th.

RoseC's picture
RoseC
Posts: 505
Joined: Jun 2011

Several months after treatment I began having bad cramp-like feelings in my lower abdomen, although mine were always followed by a bowel movement - not right away, but within about an hour. They've gone away now and I only occasionally have pains like that. They were pretty severe. I do think it had to do with stool or gas moving through the colon, like you suggested.

I also have a bad pain on both sides of my lower abdomen when I move in a certain direction, like sitting up in bed to reach for the blankets. My onc said these were probably adhesions. No treatment recommended unless they become unbearable (which they're not, cause I don't move in that direction anymore).

Several people have posted about obstructions - they'll probably chime in. I hope what you're experiencing is only temporary.

Best wishes,
Rose

cph1127's picture
cph1127
Posts: 51
Joined: Jun 2011

I have seen a new gyno/onc and when she examined me she said I had alot of scar tissue already. I am all puffy over my lower stomach and the skin is already getting thick and I am also retaining fluid there. She said we would keep an eye on it. I have always had a problem with scare tissue. Even had to have cobolt treatments at one time. Just a little unsettled about the long term effects of radiation. Really did a number on my vagina. Thanks again for the info. Cindy

pjs62
Posts: 95
Joined: Sep 2011

Cindy....
I understand about the pain. I've had alot of 'tummy trouble' since my radiation a year ago. My drs say its scaring from the treatment & takes time to heal. The worst thing (& this bothers me alot!) is that my radiologist never suggested using a dialator during this treatment to help with vaginal scaring & pain. I only learned of this from others here on the board & then asking my new medical team about it. (I changed my cancer center when my cancer was recurrent)
I plan on finally seeing an ob/gyn for help on this issue. I thank God my hubby is so patient & supportive because its been over a year now since we were last intimate.
Good luck on healing & feeling better.

z's picture
z
Posts: 1261
Joined: May 2009

Hello, I am sorry for your pain. When I went for a follow up exam with my oncologist, probably about 3 months post tx, he pressed on my stomach to press on the colon and I had the worst pain ever. He said that its common to get an infection in the colon due to the chemo. He prescribed me a horse pill sized antibiotic. Taking that antibiotic made me feel worse than the chemo. I should have use probiotics (sp) found in yogurt to put the good bacteria back in my colon, as the antibiotic took out the bad. Well it cleared up and I was fine. I hope you will find that its just part of the healing process. I wish you well. Lori

mp327's picture
mp327
Posts: 3017
Joined: Jan 2010

I experienced a lot of "pulling-type" pain in my abdomen for the first few months after treatment. I called my rad onc and he said it was probably adhesions. However, in my case, I did not have the extreme pain that you have described. In your case, it is possible, as has already been suggested, that there is some type of partial blockage. I would keep on this with the docs if it doesn't stop. I hope it is nothing serious.

tommycat's picture
tommycat
Posts: 790
Joined: Aug 2011

I too have bloating and a dull pain on my lower right side where the resection was done. Had me worried so on Thursday I had xrays and lab work done, both of which came out clean. This coming week I am having either a sigmoidoscopy or a colonoscopy to take a real good look at what is going on. I had stage 3 rectal cancer, dx 2009, and the tumor was very close to the anus so I can relate to a lot of what people on this board are experiencing.
Your appt. on the 15th sounds like a loooong time to wait
Thanks for letting me peek in :)

cph1127's picture
cph1127
Posts: 51
Joined: Jun 2011

I can't tell you how much this site means to me and to be able to talk to you all. PJS62, I was like you in wanting to talk to a GYN/ONC about the effects of the radiation on my vagina. I found a wonderful doctor at the Cancer Center at Vanderbilt so if you are close to Nashville, TN I would highly recommend Dr. Marta Crispens. She was wonderful to me and so caring. She actually was able to give me a pelvic exam without alot of pain and I can barely get the small dilator in me. My husband is also so supportive. He calls me his 57 year old virgin. haha

Has anyone out there had problems with water retention? I read that radiation can cause a problem with your lymph nodes that could cause retention in the legs. I am having problems in my ankles and also in my lower stomach where the scar tissue is building.

Remember...........Jesus is the reason for the season. God Bless

pjs62
Posts: 95
Joined: Sep 2011

I'm actually in Indiana but have started going to a great place called Goshen Cancer Center about an hr north of us. Although we've got a cancer center (& they treated me last yr) I became discouraged & found my new one this yr for a 2nd opinion.
I hope to see a new (female) ob/gyn soon to help with this 'other' issue. I had no idea the effect the treatments would have, & my original drs were little help. My new rad dr gave me a sm. dialator but too painful to even try! My hubby is a blessing being so patient & joking trying to lighten things up! haha

mp327's picture
mp327
Posts: 3017
Joined: Jan 2010

I'm not sure about this, but I have almost daily swelling in my left leg.

tommycat's picture
tommycat
Posts: 790
Joined: Aug 2011

I too have lumpy swelling, but in my forearms. Had them xrayed to make sure it wasn't the beast back to pull me into another fight.
Showed them to the onc, and he said breast cancer patients usually exp. post-treatment swelling, but it is also seen from time to time in other radiated patients.

7243
Posts: 223
Joined: Feb 2011

Hell dear cph1127,

No fluid retention, but my vagina took a hit as well. I started PT ... yes, physical therapy for my vagina. She does myofacial work with my vagina ... and I saw a uro/gyn for a full eval ... she said there is good hope I'll be able to use my vagina again and am hopeful that I'll have a normal sex life in the near future. 9 mo out and not much sex ... just being honest about my circumstances. My hubby is understanding and we do other things ... but hopeful I might be able to have intercourse again soon. Hang in there ....

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network